Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 98, NWS Grand Forks, ND

August 31, 2013Beltrami County, Clearwater County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 31, 2013, 3:36 PM CDT for Beltrami County, Clearwater County, Hubbard County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2013, 3:36 PM CDT (20:36 UTC)
Expired
Aug 31, 2013, 4:30 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 163 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 2:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS53 KFGF 312036
SVRFGF
MNC007-029-057-312130-
/O.NEW.KFGF.SV.W.0098.130831T2036Z-130831T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 PM CDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA...
  NORTHERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 430 PM CDT

* AT 332 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
  BAGLEY...AND MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UPPER RICE LAKE AROUND 350 PM CDT.
  ALIDA AND LAKE ITASCA AROUND 355 PM CDT.
  BECIDA AROUND 405 PM CDT.
  LAKE GEORGE AROUND 415 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE NARY AND GUTHRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4709 9475 4713 9517 4715 9518 4715 9537
      4715 9538 4716 9555 4738 9556 4746 9554
      4750 9477
TIME...MOT...LOC 2036Z 267DEG 28KT 4733 9543

HAIL...1.00IN
WIND...60MPH

$$

HOPKINS
1 follow-up statement
724 
WWUS53 KFGF 312111
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT SAT AUG 31 2013

MNC007-029-057-312121-
/O.CAN.KFGF.SV.W.0098.000000T0000Z-130831T2130Z/
HUBBARD MN-BELTRAMI MN-CLEARWATER MN-
411 PM CDT SAT AUG 31 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLEARWATER...SOUTH
CENTRAL BELTRAMI AND NORTHERN HUBBARD COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4709 9475 4713 9517 4715 9518 4715 9537
      4715 9538 4716 9555 4738 9556 4746 9554
      4750 9477
TIME...MOT...LOC 2111Z 267DEG 28KT 4734 9503

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:28 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 31, 3:28 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
328 PM CDT SAT AUG 31 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 328 PM CDT SAT AUG 31 2013

MAIN FORECAST CHALLENGE FOR THE SHORT TERM FORECAST WILL BE THE
SEVERE WEATHER POTENTIAL LATE THIS AFTERNOON INTO THE EARLY EVENING.
WILL RELY A LITTLE MORE ON THE HIGH RESOLUTION MODELS FOR THIS
PORTION OF THE FORECAST. AS OF 19Z THE SURFACE COLD FRONT EXTENDED
FROM HALLOCK TO JUST WEST OF KGFK DOWN TO NEAR KABR. CONTINUE TO
HAVE QUITE A BIT OF MID CLOUDS ALONG AND BEHIND THE BOUNDARY WHICH
ARE PROBABLY RESTRICTING THE SFC HEATING SOME. HOWEVER TEMPS ALONG
AND AHEAD OF THE BOUNDARY ARE STILL IN THE MID 80S WITH DEW POINTS
IN THE LOW 60S. THIS IS CONTRIBUTING TO MLCAPE VALUES IN THE RANGE
OF 2500J/KG. LATEST SPC MESOANALYSIS PAGE SHOWS SOME CONVECTIVE
INHIBITION LINGERING OVER THE AREA. HIGHER VALUES OF 0-6KM BULK
SHEAR ARE UP ALONG THE CANADIAN BORDER. AS THE SHORT WAVE OVER
SOUTHWEST MANITOBA/SOUTHEAST SASKATCHEWAN DROPS E-SE THE STRONGER
MID LEVEL WINDS ALSO DROP SOUTH. AT THIS POINT IT STILL APPEARS THAT
AREAS FROM THE RED RIVER VALLEY EASTWARD INTO MN STAND THE BEST
CHANCE OF SEEING ANY SEVERE WEATHER LATE THIS AFTERNOON INTO THE
EARLY EVENING. EXTENSIVE LOWER CLOUDS OVER SOUTHERN CANADA WILL DROP
SOUTHWARD LATE TONIGHT BEHIND THE COLD FRONT. MODELS ALSO SHOW SOME
LINGERING SHORT WAVE ENERGY WITH THE SOUTHWEST MANITOBA SHORT WAVE
THAT COULD KEEP SOME PCPN AROUND THE ND/CANADA BORDER REGION POST
COLD FRONT.

FOR SUNDAY WEAK HIGH PRESSURE WILL BUILD SOUTHWARD OUT OF THE
MANITOBA LAKES REGION. WILL GO WITH THE IDEA OF THE THICKER CLOUDS
GETTING PUSHED SOUTHWARD AND THINNING BUT WILL HAVE TO SEE WHAT
LATER MODEL RUNS SHOW. SEVERAL MODELS TRY TO LINGER SOME LIGHT PCPN
IN THE NORTHEAST BUT NOT REAL CONFIDENT ON THIS. SUN NIGHT WILL
FINALLY BE A COOL NIGHT AGAIN WITH THE SFC HIGH OVER THE FA.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 328 PM CDT SAT AUG 31 2013

WILL STICK WITH A DRY FORECAST FOR THE MON/TUE TIME FRAME. EXPECT
TEMPS TO REBOUND AGAIN TO THE MID 70S MON AND LOW 80S BY TUE BUT
WITH A LOT LESS HUMIDITY.

MODELS ARE IN DECENT AGREEMENT WITH THE MAIN SYNOPTIC FEATURES
DURING THE EXTENDED PERIOD. UPPER RIDGING WILL INTENSIFY NEXT WEEK
WITH WEAK IMPULSES SLIDING SEWD ACROSS THE NRN PLAINS IN NW FLOW
ALOFT. AFTER A FRONT PASSES THOUGH IN THE BEGINNING OF THE
PERIOD...TEMPS WILL COOL INTO THE 70S BEFORE A WARMING TREND THE
REST OF NEXT WEEK. EXPECT MAINLY DRY CONDITIONS THROUGH MOST OF THE
EXTENDED TIME FRAME. MODELS DIVERGE BY DAY 7 WITH THE ECMWF BRINGING
AN UPPER CLOSED LOW INTO MT WHILE THE GFS PLACES THE LOW ALONG THE
NW COAST. THE NET RESULT IS A LOW END CHC FOR PRECIP ACROSS THE WRN
HALF OF THE FCST AREA SAT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 106 PM CDT SAT AUG 31 2013

MID DECK ACROSS ERN ND THIS AFTN WILL CONT TO MOVE EAST INTO THE
EVENING...IMPACTING ALL TAF SITES. WEAK ECHOES WERE OCCURRING FROM
GRAFTON SOUTHWEST TO JAMESTOWN...THOUGH VSBYS WERE NOT RESTRICTED.
THE PREFRONTAL TROF SITUATED OVER THE RVR VALLEY WILL SHIFT EAST
WITH THE ACTUAL FRONT FURTHER WEST ACROSS CENTRAL ND THIS AFTN. WLY
WINDS FROM THE VALLEY WEST WILL TURN NWLY WHILE EAST OF THE VALLEY
WINDS WILL TURN NW AFTER 02Z. INCLUDED VCTS ALL SITES EXCEPT KDVL
FOR THIS AFTN/EARLY EVENING BEFORE FRONTAL PASSAGE. OTHERWISE NNW
WINDS CON OVERNIGHT WITH SCT MID DECK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...GODON
LONG TERM...GODON/FRAZIER
AVIATION...FRAZIER
Hazardous weather outlook, Aug 31, 4:44 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
444 AM CDT SAT AUG 31 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-010945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
444 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
MAINLY ALONG AND EAST OF THE RED RIVER VALLEY AS A STRONG COLD
FRONT MOVES ACROSS THE REGION. THE PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WIND...BUT TORNADOES ARE ALSO POSSIBLE ALONG AND
EAST OF A LINE FROM WASKISH TO DETROIT LAKES TO FERGUS FALLS.
PEOPLE WITH OUTDOOR PLANS SHOULD PAY CLOSE ATTENTION TO THE LATEST
WATCHES AND WARNINGS AND BE PREPARED TO TAKE ACTION IF NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
FOR AREAS ALONG AND EAST OF THE RED RIVER VALLEY.

ROGERS

In the hours before

Special weather statement, Aug 31, 1:41 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 PM CDT SAT AUG 31 2013

MNZ002-022-311900-
MAHNOMEN MN-NORMAN MN-
141 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NORMAN AND EXTREME
WESTERN MAHNOMEN COUNTIES UNTIL 200 PM CDT...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR ADA...OR 36 MILES NORTHEAST OF FARGO...MOVING TO
THE EAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
TWIN VALLEY...GARY AND FLAMING AROUND 150 PM CDT.
WAUKON...RANUM AND FAITH AROUND 155 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4748 9606 4726 9607 4724 9656 4742 9659
TIME...MOT...LOC 1841Z 262DEG 41KT 4735 9640

MF
Special weather statement, Aug 31, 1:53 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 PM CDT SAT AUG 31 2013

MNZ002-003-NDZ039-311915-
CASS ND-CLAY MN-NORMAN MN-
153 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND SOUTHERN
NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND EASTERN CASS COUNTY IN
SOUTHEAST NORTH DAKOTA UNTIL 215 PM CDT...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES NORTHEAST OF HARWOOD...OR 12 MILES NORTH OF
FARGO...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
FELTON AROUND 210 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4718 9644 4698 9641 4696 9691 4714 9693
TIME...MOT...LOC 1853Z 264DEG 36KT 4706 9679

MF
Special weather statement, Aug 31, 3:11 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
311 PM CDT SAT AUG 31 2013

MNZ009-017-312100-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-
311 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI COUNTY UNTIL 400
PM CDT...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 11 MILES WEST OF BLACKDUCK...OR 17 MILES NORTH OF
BEMIDJI...MOVING TO THE EAST AT 35 MPH.  THOSE ON THE OPEN WATERS OF
LOWER RED LAKE SHOULD SEEK SHELTER.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HINES AROUND 320 PM CDT.
BLACKDUCK AROUND 325 PM CDT.
SHOOKS AND FUNKLEY AROUND 335 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4764 9507 4798 9512 4791 9441 4761 9441
TIME...MOT...LOC 2011Z 271DEG 32KT 4772 9475

DTR
Special weather statement, Aug 31, 3:16 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 PM CDT SAT AUG 31 2013

MNZ022>024-027-028-312100-
EAST BECKER MN-HUBBARD MN-MAHNOMEN MN-SOUTH CLEARWATER MN-WEST BECKER
MN-
316 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN CLEARWATER...
NORTHEASTERN BECKER...EXTREME SOUTHERN MAHNOMEN AND WESTERN HUBBARD
COUNTIES UNTIL 400 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 21 MILES NORTHEAST OF DETROIT LAKES...NEAR WHITE
EARTH...MOVING TO THE EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
BAD MEDICINE LAKE AROUND 330 PM CDT.
TWO INLETS AROUND 345 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4700 9584 4716 9589 4715 9555 4717 9554
      4716 9513 4710 9509 4698 9510
TIME...MOT...LOC 2016Z 272DEG 32KT 4708 9559

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:41 PM CDTSpecial Weather StatementFGFNorman19 min
Aug 31, 1:53 PM CDTSpecial Weather StatementFGFClay22 min
Aug 31, 3:11 PM CDTSpecial Weather StatementFGFBeltrami49 min
Aug 31, 3:16 PM CDTSpecial Weather StatementFGFBecker44 min
Aug 31, 3:33 PM CDTSevere Thunderstorm WarningFGFBeltrami27 min
Aug 31, 3:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin63 min
Aug 31, 4:07 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin53 min
Aug 31, 4:55 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail65 min
Aug 31, 5:23 PM CDTSevere Thunderstorm WarningFGFKittson67 min
Aug 31, 6:22 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau38 min
Aug 31, 6:51 PM CDTSpecial Weather StatementFGFLake of the Woods54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.